Hail, Barnes
- When
- September 19, 3:30 PM CST
- Where
- Barnes County, 1.17 mi SE of Litchville
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.640, -98.160
Quarter sized hail fell along with 50 to 60 mph winds.
Late in the afternoon of September 19th, a frontal boundary pushed into the Devils Lake to Jamestown (ND) corridor. Due to fairly extensive cloud cover throughout the day, late afternoon temperatures only ranged in the low 60s over the Devils Lake region, to the lower 70s over southeast North Dakota into west central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Late in the afternoon of September 19th, a frontal boundary pushed into the Devils Lake to Jamestown (ND) corridor. Due to fairly extensive cloud cover throughout the day, late afternoon temperatures only ranged in the low 60s over the Devils Lake region, to the lower 70s over southeast North Dakota into west central Minnesota. Even though temperatures remained on the cool side, a strong moisture surge occurred. Cloud cover decreased somewhat over southeast North Dakota during the late afternoon, where thunderstorms flared up south of Jamestown. As this large thunderstorm cell moved into southwest Barnes County (ND), it produced a tornado near Litchville. This cell evolved into a larger storm complex, which moved east-northeast through the evening. This storm complex produced large hail, strong winds, and a second tornado along the Norman/Polk (MN) county border in Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 19, 2:16 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 316 PM CDT Tue Sep 19 2017 .SHORT TERM...(This evening through Wednesday) Issued at 316 PM CDT Tue Sep 19 2017 Severe thunderstorm chances continue to be the primary forecast challenge for the period. A line of showers and thunderstorms has been moving into the Devils Lake Basin down to the James River Valley. This activity is out ahead of the main surface trough axis and cold front. Strong southeast winds have keep a lot of moisture streaming into the central Dakotas. Clouds have covered much of the area today, but there have been breaks and with strong mid level lapse rates and very strong forcing, the leading storms will continue to intensify and additional thunderstorm development will begin to develop. The CAMs have strong storms into the Devils Lake area in the next few hours and moving into the Red River Valley during the 00-03Z time frame. Most of the CAMs have the thunderstorms developing into a quasi-linear complex, although some discrete supercells are not out of the questions. Continue to think that strong damaging winds will be the primary threat, although hail and tornadoes will be possible, especially if cells become more discrete. The thunderstorm complex will continue to move into western MN tonight, and even with decreasing surface instability, should continue to be fairly strong with very vigorous forcing. Will have to watch rainfall rates and training of thunderstorm cells for heavy rain threat. With very dry conditions up until this point don't think we will have a widespread flood risk but some issues in urban areas could develop. The thunderstorms will exit the area to the east as the cold front pushes through sometime between 06 and 12Z with a few lingering showers left behind. Southwest winds and warm air advection will return fairly quickly for Wednesday as another trough develops to our west. Other than a few lingering showers in the far northeast conditions will be quiet and highs near normal. .LONG TERM...(Wednesday night through Tuesday) Issued at 316 PM CDT Tue Sep 19 2017 Quieter conditions are expected for Wednesday night into Thursday. Temperatures will begin to warm into the mid to upper 70s during the day Thursday with southerly winds at 10 to 15 mph. Temperatures will be warm again Friday with highs in the low 60s in northeastern North Dakota and upper 70s in western Minnesota. With the passage of a frontal system late Friday rain chances will increase across the region. Rain chances will remain across western Minnesota and far southeastern North Dakota Friday night through Monday morning. Rainfall totals in these areas could reach over one inch. Locally higher rainfall amounts are possible. Temperatures over Saturday and Sunday will remain cool with highs in the upper 50s and low 60s. Rain chances should diminish across western Minnesota and southeastern North Dakota by Monday afternoon with highs in the low 60s expected. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1253 PM CDT Tue Sep 19 2017 Some MVFR to IFR ceilings continue over the northern and western TAF sites, but there has been some clearing developing just east of the Red River. There will be a line of thunderstorms moving into the region this afternoon and evening, with storms most likely around KDVL in the 22-00Z time frame, moving into the central TAF sites at 01-04Z, and later on for the MN sites. As always, ceilings and visibility will be highly variable with convection moving through, so there could be some brief drops to MVFR to IFR with strong wind gusts above 30 kts as the cells move through. Winds will shift to the west as the thunderstorms move east, and there will be period of MVFR ceilings in some areas behind the line but all sites should improve to VFR by the end of the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...AM AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 617 AM CDT Tue Sep 19 2017 MNZ004>009-013-014-016-017-023-024-032-NDZ006>008-014>016-024-026- 054-201130- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Red Lake-North Clearwater- South Beltrami-South Clearwater-Hubbard-Wadena-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Western Walsh County- 617 AM CDT Tue Sep 19 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe weather is expected for this afternoon and evening. Storms will produce hail to 1.5 inches in diameter and wind gusts to 70 mph. The storms will be most likely between 3 pm CDT Tuesday to 1 AM CDT Wednesday. A tornado may be possible with the storms. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>003-015-022-027>031-040-NDZ027>030-038-039-049-052-053- 201130- West Polk-Norman-Clay-East Polk-Mahnomen-West Becker-East Becker- Wilkin-West Otter Tail-East Otter Tail-Grant-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 617 AM CDT Tue Sep 19 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This afternoon and evening Severe weather is expected for this afternoon and evening. Storms will produce hail to 2 inches in diameter and wind gusts to 75 mph. The storms will be most likely between 3 pm CDT Tuesday to 1 AM CDT Wednesday. A tornado or two may be possible with the storms. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. JH
The Fargo/Grand Forks radar (KMVX), 117 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
6 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
Quarter sized hail fell along with 50 to 60 mph winds.
The tornado peeled shingles and roofing off of homes at two farmsteads roughly a mile apart, and snapped or uprooted several box-elder and spruce trees at both farmsteads. Branch scatter through a shelterbelt located midway between the farms suggested a possible secondary vortex. Peak winds were estimated at 110 mph.
A barn had damage to its roof from impacted tree limbs. A house also had shingles removed.
A few large tree branches were broken down in shelterbelts just south of highway 46, in far northwest Northland Township.
Strong winds were reported along with pea sized hail.
Numerous large branches were scattered all over the road for about an eighth of a mile, half way between Page and Gardner, on county road 26. Some of the branches were six inches in diameter, and were blown off trees that were 100 feet tall.
Mounted transmitter and receiver platforms on a cellular communications tower were damaged by the strong winds.
A few four to six inch diameter tree branches were blown down around town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyThe tornado archive for North Dakota, 2017Warnings in North Dakota, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715965, 715970, 715972, 715974, 715975, 715977, 715981, 715982, 715983, 715985.